Reflective accounts

Adverse drug reactions

A CPD article improved Georgina O’Reilly-Foley’s knowledge of adverse drug reactions
woman taking tablet

A CPD article improved Georgina OReilly-Foleys knowledge of adverse drug reactions

What was the nature of the CPD activity, practice-related feedback and/or event and/or experience in your practice?

The CPD article defined the different types of adverse drug reactions (ADRs) and explored when they can occur. It emphasised the importance of being knowledgeable about medications, considering patient safety when patients are taking medications, being alert to the possibility of ADRs, and recognising and responding to suspected ADRs.

What did you learn from the CPD activity, feedback and/or event and/or experience in your practice?

The article stated that ADRs occur in up to one fifth of patients in hospital and that there are five types of ADRs; types A, B, C, D and E. Type A reactions are pharmacologically predictable, whereas type B reactions

...

A CPD article improved Georgina O’Reilly-Foley’s knowledge of adverse drug reactions


Many adverse drug reactions are preventable  Photo: iStock

What was the nature of the CPD activity, practice-related feedback and/or event and/or experience in your practice?

The CPD article defined the different types of adverse drug reactions (ADRs) and explored when they can occur. It emphasised the importance of being knowledgeable about medications, considering patient safety when patients are taking medications, being alert to the possibility of ADRs, and recognising and responding to suspected ADRs.

What did you learn from the CPD activity, feedback and/or event and/or experience in your practice?

The article stated that ADRs occur in up to one fifth of patients in hospital and that there are five types of ADRs; types A, B, C, D and E. Type A reactions are pharmacologically predictable, whereas type B reactions are unpredictable. Type A reactions can be anticipated and may be avoided through increased awareness and vigilance. However, Type B reactions are not avoidable, can be serious and may be fatal. 

Before reading the article, I was unaware of reaction types C (continuing), D (delayed) and E (end of use). I am now mindful that ADRs might occur later than the initial administration of the drug, and that symptoms can persist after the drug is discontinued. I am also aware that ADRs can arise even when patients have been taking a medication for some time.

The article discussed how medications become available on the market, which has improved my understanding of why ADRs occur. Participants in clinical trials are usually in better health than the patients who are prescribed the medicines. Therefore,
it is particularly important for nurses to be alert for ADRs or unexpected events in patients who are prescribed new medicines.

How did you change or improve your practice?

Many ADRs are preventable, but are not recognised. The article has encouraged me to ensure I consider a patient’s medicines use as part of providing holistic care. I will prompt patients to discuss drug allergies, ask them if they have noticed any changes, for example, dizzy spells that have resulted in falls, and consider whether ADRs might be responsible for their symptoms.

The article has encouraged me to have more empathy and compassion for patients, by recognising that medicines taken to improve one aspect of their health might cause them harm or discomfort in other ways.

The article introduced me to the ‘yellow card’ scheme, so that I now know what to do if I suspect an ADR, and can advise patients and colleagues about how to report possible ADRs.

How is this relevant to the Code? Select one or more themes: Prioritise people, Practise effectively, Preserve safety, Promote professionalism and trust

As part of the theme of prioritising people, nurses must listen to people and respond to their preference and concerns. The article encouraged nurses to listen to patients who report symptoms, and to consider whether these might be the result of an ADR. Prompt recognition of an ADR is essential for its appropriate management. 

Nurses must practise in line with the best available evidence as part of the theme of practising effectively. They should work with patients to optimise their medicine use, while documenting each step. Nurses should be vigilant in reporting ADRs using the Yellow Card scheme, where an ADR is suspected.

Georgina O’Reilly-Foley is a nursing student at Southend University Hospital NHS Foundation Trust, Westcliff-on-Sea


This reflective account is based on NS856 Kaufman G (2016) Adverse drug reactions: classification, susceptibility and reporting. Nursing Standard. 30, 50, 53-61. These questions are the same as those on the NMC templates that UK nurses and midwives must use for revalidation

Write your own reflective account 

You can gain a certificate of learning by reading a Nursing Standard CPD article and writing a reflective account. To write a reflective account for Nursing Standard, use the NMC reflective accounts form 

Complete the four questions about the CPD article you have just read, writing about 800 words in total. How to submit your reflective account 

Want to read more?

Subscribe for unlimited access

Enjoy 1 month's access for £1 and get:

  • Full access to nursing standard.com and the Nursing Standard app
  • Monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal

This article is not available as part of an institutional subscription. Why is this?

Jobs